Hail, Miner
- When
- August 15, 5:21 PM CST to 5:22 PM CST
- Where
- Miner County, 5.5 mi E of Carthage
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.160, -97.610
Scattered thunderstorms developed along a weak cold front which pushed across southeast South Dakota during the evening of August 15. With moderate instability of 1000-2000 J/kg and deep layer shear from 45 to 55 knots, a few stronger storms produced hail of nickel to walnut size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Scattered thunderstorms developed along a weak cold front which pushed across southeast South Dakota during the evening of August 15. With moderate instability of 1000-2000 J/kg and deep layer shear from 45 to 55 knots, a few stronger storms produced hail of nickel to walnut size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 15, 2:27 PM CST, 2 hours 54 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 327 PM CDT Thu Aug 15 2019 .SHORT TERM...(This Evening through Friday) Issued at 326 PM CDT Thu Aug 15 2019 Main concerns through tomorrow focus on convective threat this evening, and potential for afternoon development on Friday. For tonight, morning MCS which moved across Nebraska disrupted return flow/warming into our area, which earlier models were using to trigger mid afternoon convection. Instead, expect focus to be with mid-level wave and associated cool front sliding east across the region this evening. Wave moving through eastern Montana late morning forecast to move southeast toward our forecast area by late afternoon. This expected to trigger convection in north central SD 19Z-20Z, which should then expand/track east-southeast as the wave moves across eastern SD and into western MN/northern IA after 00Z. 80+ kt westerly jet sliding through the base of the wave leading to 40-50+ kt deep layer shear across much of the forecast area during the late afternoon/evening which, along with moderate instability of 1-2 kJ/kg, could be supportive of organized strong to severe storms. Moderate mid-level lapse rates should limit hail size to less than golf ball, unless a rotating storm develops along the surface front, though this more likely with initial development west of our area. Greater threat for our forecast area should be isolated damaging winds from small bowing segments, given quick transition to nearly straight hodographs behind the boundary. This activity expected to move out of the forecast area by late evening, leaving relatively quiet weather in the wake of departing wave late tonight through midday Friday. Exception may be near the Missouri River Valley, where weak warm advection ahead of another broad wave sliding through far southern SD may produce elevated showers/storms through tomorrow morning. Greater consensus keeps this activity just south of the state line, so will only carry low pops in our far south at this time. Some models indicate a slightly stronger trailing wave moving across our forecast area during the afternoon hours, which could trigger some isolated storms. However, instability is weaker than today, and stronger shear is shunted farther south, so would expect limited severe threat. Isolated stronger storms may still be possible in the late afternoon/early evening, though, so will bear watching. As for temperatures, despite some increase in low level humidity ahead of the wave/front this afternoon, drying behind the boundary along with clearing skies should allow for overnight lows in the upper 50s-lower 60s. Westerly low level flow should aid in decent mixing, with 850mb temperatures supportive of highs in the upper 70s to lower 80s for most areas on Friday. .LONG TERM...(Friday Night through Thursday) Issued at 326 PM CDT Thu Aug 15 2019 Medium range begins on an active note, with another wave/surface front sliding across the area late Saturday and Saturday night. Warmer and more moist air builds northward ahead of this system, with MLCAPE values reaching 2000 J/kg by late afternoon. Mid to upper level winds on the weaker side, limiting overall deep layer shear, so greater chance of strong to severe storms will likely be tied to the boundary as it tracks east. While there are some timing differences among the various models, greatest consensus brings the boundary to our northwest corner 21Z-00Z, and reaches the Highway 60 corridor in southwest MN/northwest IA by 06Z, give or take an hour either way. This should be the favored window for isolated strong to severe storms, with the risk possibly lingering in our far southeast into the pre-dawn hours. Mean upper trough kicks east of the area on Sunday, allowing at least weak upper ridging to take hold over the region through much of the upcoming week. Subtle waves traversing through the relatively weak flow aloft could bring spotty rain chances mid-late week, but no widespread of significant rainfall in sight at this time. The ridging will bring seasonable temperatures back into the region, especially early next week, when we are most likely to see above normal highs in the upper 80s-near 90. Cooler surface high pressure settling into eastern Canadian Prairies by midweek could bring a cooling influence back into our region by Wednesday, with greater heat/moisture suppressed to our south and west. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1206 PM CDT Thu Aug 15 2019 Scattered storms expected to move across the forecast area late afternoon and evening, with greater chances along/north of I-90 and lesser chances near the Missouri River Valley. While exact timing is uncertain, included a brief window for KHON/KFSD to highlight period of greater potential. Some risk of strong gusty winds with storms, again greater north and west of KFSD. Lower confidence of storms toward KSUX, so will not include any thunder mention there at this time. In the wake of rainfall, could see areas of MVFR-IFR stratus/fog develop. Confidence in this impacting TAF sites is low, so only including SCT 1-2kft clouds for KFSD/KSUX at this point, but this may increase to a ceiling with later forecasts. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JH LONG TERM...JH AVIATION...JH
Hazardous Weather Outlook National Weather Service Sioux Falls SD 949 AM CDT Thu Aug 15 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-161500- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 949 AM CDT Thu Aug 15 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered strong to severe thunderstorms are possible late this afternoon and evening, with large hail to the size of half dollars and damaging wind gusts to 70 mph. Tornadoes do not look likely at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A cold front Saturday night may bring thunderstorms with gusty winds and abundant lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4 pm and 10 pm, mainly along and west of Interstate 29.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
534 PM CDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 2 N HURON 44.39N 98.22W
08/15/2019 M52 MPH BEADLE SD ASOS
&&The Sioux Falls radar (KFSD), 95 km away, was scanning. The volume nearest the first event began at 23:21 UTC.
8 hail. Local standard time, as filed.
Hail varied between dime and quarter size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 851686, 851687, 851689, 851690, 851691, 851692, 851693, 851694.